Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 79, NWS Baltimore/Washington

September 17, 2004Frederick County, City of Winchester, Virginia; Hampshire County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 17, 2004, 6:36 PM EDT for Frederick County, City of Winchester, Virginia; Hampshire County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 6:36 PM EDT (22:36 UTC)
Expired
Sep 17, 2004, 9:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Winchester, VA, Frederick County, VA, Hampshire County, WV

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:00 PM EDTFLASH FLOODCapon Bridge, WVROADS REPORTED WASHED OUT IN EASTERN SECTIONS OF HAMPSHIRE COUNTY
Sep 17, 8:00 PM EDTFLASH FLOODStephens City, VAA FEW ROADS IMPASSABLE DUE TO HIGH WATER IN STEPHENS CITY AND MIDDLETOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 172238
FFWLWX
VAC069-840-WVC027-180130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA
  CITY OF WINCHESTER IN NORTHWEST VIRGINIA
  FREDERICK COUNTY IN NORTHWEST VIRGINIA

* UNTIL 930 PM EDT

* AT 636 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY      
  RAIN OVER THE WARNED AREA. RADAR ALSO SHOWS MORE HEAVY RAIN 
  PRODUCING THUNDERSTORMS MOVING INTO THE AREA FROM THE SOUTH.
  ANOTHER 2 TO 4 INCHES OF RAIN IS POSSIBLE THROUGH MID EVENING
  MAINLY OVER FREDERICK COUNTY. A SPOTTER IN HIGH VIEW WEST 
  VIRGINIA REPORTS SMALL STREAMS OVERFLOWING ROADS THERE.  

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE STEPHENS CITY...WINCHESTER...ROMNEY...GORE...
  HIGH VIEW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3923 7891 3906 7816 3927 7806 3952 7866

$$
HITCHENS
1 follow-up statement
000 
WGUS71 KLWX 180142
FFSLWX
VAC069-840-WVC027-180215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT FRI SEP 17 2004

...FLASH FLOOD WARNING EXPIRES FOR CITY OF WINCHESTER...FREDERICK    
AND HAMPSHIRE COUNTIES...

HEAVY RAIN HAS EXITED THE REGION FOR NOW. THE FLASH FLOOD WARNING 
EXPIRED AT 930 PM. MORE HEAVY RAIN IS POSSIBLE LATE TONIGHT INTO 
EARLY SATURDAY.  

STREAM LEVELS ARE STILL HIGH. DO NOT DRIVE INTO FLOODED AREAS.
THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY.

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 4:06 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 17, 4:06 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY
&&

.LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.

TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.

VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.

FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

&&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 5:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TORNADO          HAMILTON                39.13N 77.66W
09/17/2004                   LOUDOUN            VA   EMERGENCY MNGR

            DAMAGE IN HAMILTON AND PURCELLVILLE.

&&

CS
Local storm report, Sep 17, 5:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          UNIONVILLE              38.26N 77.97W
09/17/2004                   ORANGE             VA   AMATEUR RADIO

            HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.

&&

CS
Local storm report, Sep 17, 5:58 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          CENTREVILLE             38.85N 77.44W
09/17/2004                   FAIRFAX            VA   EMERGENCY MNGR

            1-66 AND ROUTE 28.

&&

CS
Local storm report, Sep 17, 6:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

0612 PM     TORNADO          DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004                   LOUDOUN            VA   NWS EMPLOYEE

            ON GROUND.

&&

CS
Special weather statement, Sep 17, 6:26 PM EDT, 10 minutes before
DCZ001-MDZ003>005-009-010-016-VAZ025>031-036>042-050>057-WVZ050>053-
055-172300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT FRI SEP 17 2004

DCZ001-MDZ003>005-009-010-016-VAZ025>031-036>042-050>057-WVZ050>053-
055-172300-

...MULTIPLE TORNADOES ON THE GROUND...

AS OF 6:30 PM...THE NATIONAL WEATHER SERVICE IS TRACKING TORNADOES
THAT ARE ON THE GROUND NEAR STERLING VIRGINIA...SOUTHEAST WASHINGTON
COUNTY MARYLAND...AND WESTERN KING GEORGE COUNTY VIRGINIA.

REMEMBER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8:00 PM FOR THE
ENTIRE AREA.

ROGOWSKI
Local storm report, Sep 17, 6:35 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          BRUNSWICK               39.32N 77.62W
09/17/2004                   FREDERICK          MD   AMATEUR RADIO

            ROOFS OFF. MAJOR TREE DAMAGE.

&&

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:46 PM EDTTornado WarningLWXNelson44 min
Sep 17, 2:59 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville61 min
Sep 17, 3:07 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg53 min
Sep 17, 3:12 PM EDTTornado WarningLWXMadison, Rappahannock63 min
Sep 17, 3:19 PM EDTTornado WarningLWXOrange41 min
Sep 17, 3:32 PM EDTTornado WarningLWXCulpeper28 min
Sep 17, 3:42 PM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville3 hr
Sep 17, 3:44 PM EDTTornado WarningLWXWarren46 min
Sep 17, 3:50 PM EDTSevere Thunderstorm WarningLWXGreene40 min
Sep 17, 3:55 PM EDTTornado WarningLWXFauquier65 min
Sep 17, 3:59 PM EDTTornado WarningLWXGreene46 min
Sep 17, 4:06 PM EDTTornado WarningLWXMadison54 min
Sep 17, 4:20 PM EDTTornado WarningLWXSpotsylvania, Stafford, City of Fredericksburg55 min
Sep 17, 4:31 PM EDTTornado WarningLWXFrederick, City of Winchester59 min
Sep 17, 4:36 PM EDTTornado WarningLWXPage39 min
Sep 17, 4:39 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville51 min
Sep 17, 4:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park61 min
Sep 17, 4:58 PM EDTTornado WarningLWXFauquier, Loudoun62 min
Sep 17, 5:09 PM EDTTornado WarningLWXStafford36 min
Sep 17, 5:11 PM EDTSevere Thunderstorm WarningLWXGreene49 min
Sep 17, 5:14 PM EDTTornado WarningLWXOrange31 min
Sep 17, 5:15 PM EDTTornado WarningLWXGreene30 min
Sep 17, 5:23 PM EDTSevere Thunderstorm WarningLWXMadison52 min
Sep 17, 5:26 PM EDTSevere Thunderstorm WarningLWXPage64 min
Sep 17, 5:30 PM EDTTornado WarningLWXFrederick, City of Winchester45 min
Sep 17, 5:32 PM EDTTornado WarningLWXCulpeper43 min
Sep 17, 5:38 PM EDTTornado WarningLWXFairfax, City of Fairfax52 min
Sep 17, 5:44 PM EDTTornado WarningLWXPrince William, City of Manassas, City of Manassas Park16 min
Sep 17, 5:49 PM EDTFlash Flood WarningLWXMadison3 hr
Sep 17, 5:55 PM EDTTornado WarningLWXLoudoun65 min
Sep 17, 6:05 PM EDTTornado WarningLWXFauquier55 min
Sep 17, 6:16 PM EDTTornado WarningLWXFrederick29 min
Sep 17, 6:19 PM EDTTornado WarningLWXKing George56 min
Sep 17, 6:22 PM EDTSpecial Marine WarningLWX113 min
Sep 17, 7:00 PM EDTTornado WarningLWXClarke60 min
Sep 17, 7:09 PM EDTTornado WarningLWXCulpeper66 min
Sep 17, 7:11 PM EDTTornado WarningLWXFairfax, Prince William, City of Fairfax, City of Falls Church64 min
Sep 17, 7:21 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Orange, Rappahannock, Warren3 hr
Sep 17, 7:54 PM EDTSevere Thunderstorm WarningLWXStafford51 min
Sep 17, 4:54 PM EDTSevere Thunderstorm WarningLWXMorgan51 min
Sep 17, 5:04 PM EDTSevere Thunderstorm WarningLWXBerkeley41 min
Sep 17, 5:19 PM EDTTornado WarningLWXBerkeley41 min
Sep 17, 6:06 PM EDTTornado WarningLWXBerkeley, Morgan54 min
Sep 17, 7:03 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr
Sep 17, 7:47 PM EDTTornado WarningLWXBerkeley43 min

Nearby

Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.